Since being diagnosed with Crohn’s, I’ve personally undergone six separate courses of prednisone. My first experience with prednisone was when I was first diagnosed with Crohn’s.
I had been struggling with unexplained weight loss and confusing symptoms for some time without answers. When my symptoms worsened, I was admitted to the hospital and prescribed prednisone.
The prednisone quickly helped calm my symptoms. As I began to feel physically better, I was able to start wrapping my mind around my new diagnosis.
If you live with IBD, it’s a good idea to become familiar with what prednisone is, and the possible side effects you may experience if it’s prescribed for you.
Prednisone is an anti-inflammatory and immunosuppressant steroid medication. It’s used to reduce inflammation, swelling, and irritation caused by IBD as well as other chronic conditions, like multiple sclerosis and lupus.
In some cases, it can be prescribed to help patients experiencing acute illnesses.
If you take prednisone in a hospital setting, you may start your course through an IV and then switch to oral tablets to continue treatment at home.
Prednisone is not a medication that’s taken for small aches and pains.
Prednisone is a powerful prescription medication that can cause a wide range of side effects. Because of this, doctors often suggest alternative forms of treatment before prescribing prednisone.
Prednisone is generally only prescribed when patients are experiencing severe symptoms that make even small daily activities challenging.
For people with Crohn’s disease and ulcerative colitis, prednisone can be prescribed to help lessen the intensity of a flare-up by reducing immune activity.
Prednisone often has a positive impact on people who haven’t had success with other treatments. Some benefits people with IBD may experience are:
- less inflammation
- reduced severity of abdominal pain and diarrhea
- weight gain after unintentional loss
In my experience, rapid weight loss was one of the main factors that led to being prescribed prednisone. In part because of Crohn’s, I was already thin and prone to weight loss.
My doctors and I were concerned that I didn’t have much wiggle room to lose more weight and still be healthy. Prednisone is strong and fast-acting. It put a quick stop to the unintentional weight loss I experienced.
Prednisone also eased the debilitating abdominal pain that I was having during flares.
The most noticeable side effect I noticed while taking prednisone was increased hunger. As someone with a decent appetite already, I felt like I needed to snack more and food was on my mind a lot.
Some of the more common side effects of prednisone include:
- hair loss
- absent or irregular menstruation
- weight gain (sometimes referred to as “moon face” when weight is gained in the face)
- irregular heartbeat
- trouble sleeping
- increased hunger
- increased sweating
- decreased libido
- shortness of breath, especially during the night
Most side effects of prednisone are mild and tend to go away within a couple of weeks. Prednisone does, however, come with some rarer, more serious side effects.
If you notice any of the following serious side effects, contact your doctor right away. Call 911 if you believe you may be having a medical emergency.
- severe allergic reaction, with symptoms including:
- trouble breathing
- irregular heartbeat
eye pain or vision changes
- infection, with symptoms including,:
- sore throat
- fever or chills
- trouble passing urine
- hyperglycemia or elevated blood sugar, with symptoms including:
- increased thirst
- more frequent urination
- confusion or sleepiness
- swelling in your feet or ankles
- changes to your emotions or moods, such as anxiety or depression
Prednisone is generally prescribed for a specific number of weeks or months.
Due to several serious side effects of long-term use, prednisone is not fit to be a long-term maintenance medication. These side effects include:
- increased risk of osteoporosis
- increased risk of type 2 diabetes
- peptic ulcer
- increased risk of infections
When you take prednisone, your body doesn’t need to produce as much cortisol, a hormone important to regulating your stress response and blood pressure.
When you stop taking prednisone it can take time for your body to readjust. If you stop taking prednisone suddenly, your body might not be able to produce enough cortisol right away.
When this happens, you may develop symptoms of prednisone withdrawal. These symptoms can include:
- joint pain
- body aches
- severe fatigue
In order to avoid prednisone withdrawal, your healthcare professional may recommend that you slowly taper the dosage before stopping completely.
It’s a good idea to consider taking steps to help boost your body’s cortisol production while still on prednisone.
You may be able to help smooth the transition off of prednisone by:
- getting enough sleep
- reducing your caffeine and alcohol intake
- avoiding situations that induce stress
Just like how IBD presents differently in every individual, prednisone affects each person differently. Some experience few to no side effects while others deal with more severe side effects.
Here are some tips to make yourself as comfortable, and prepared, as possible when taking prednisone:
- Take prednisone with food in order to avoid an upset stomach.
- Keep healthy food stocked to prepare for increased hunger. Having healthy and filling foods around can help satisfy your hunger. Your healthcare professonal may also suggest eating a diet lower in sodium and higher in potassium and calcium while taking prednisone.
- Have some sleep aids ready. Listening to a meditation app or reading before bed can help you feel more relaxed when you’re trying to sleep. A weighted blanket may also help you feel calmer and reduce discomfort or pain.
- Wait to schedule big events or strenuous activities. If you’re not sure how prednisone will make you feel, it might be a good idea to postpone any major events or strenuous activities until after you start tapering.
- Reach out to a family member or close friend. Having support can help you feel safe and comfortable if you experience unpleasant side effects. It’s a good idea to tell someone close to you about what your treatment entails and the side effects you may experience.
- Stick to your taper. Don’t attempt to stop prednisone suddenly or change your taper schedule without talking with a healthcare professional. Abruptly stopping prednisone can cause uncomfortable symptoms of prednisone withdrawal and impact the effectiveness of your treatment.
Prednisone is a powerful medication that can be very helpful for treating symptoms of IBD.
While most side effects of prednisone are just an annoyance, it’s important to let your doctor know if you’re experiencing any serious side effects or if your side effects aren’t going away.
Keep looking ahead. If you’re experiencing side effects of prednisone, try to stay focused on the next taper and remember they won’t last forever.
Having a community that understands what it’s like navigating treatment with IBD can help. Check out the IBD Healthline community to connect with others who understand what you’re going through.
Alexa Federico is an author, nutritional therapy practitioner, and autoimmune paleo coach who lives in Boston. Her experience with Crohn’s disease inspired her to work with the IBD community. Alexa is an aspiring yogi who would live in a cozy coffee shop if she could! She’s the Guide in the IBD Healthline community and would love to meet you there. You can also connect with her on her website or Instagram.